PMRGCAuk
7,528 members12,473 posts

Feet / legs pain numbness

Is there help with feet and leg pain/stiffness ? My Dad was diagnosed with GCA/PMR 2 years ago aged 75.prior to this he was a very fit/energetic man always on the go . The only medication he took was occasional paracetamol and now he came out of hospital with a bag full . February 2016 he was admitted to hosp with a very high reading CRP. He couldn’t walk , eat and lost sight in one eye . Discharged after 3 1/2 weeks and was told he had Sepsis he was put on 20 mg of Pred End of May 2016 . He started to improve somewhat started reducing pred he got to 12 mg then he had a relapse 12 Months later admitted again it was suggested it was GCA he was put on 60 mg Pred intravenously And could not tolerate high dose .He suffered a heart attack September 2017 .Currently steadily reducing Pred think he’s on now 7 mg .so 2 years on he is left with blindness in one eye .feet and legs numb / stiff !! If he exercises they feel worse . He doesn’t walk well , gets fatigued very quickly and quite weak . Is he ever going to feel any different ? He doesn’t really have any quality of life . I want my Dad back .are his feet /legs damaged ? Will they ever improve?

He’s back at the rheumatologist in a couple of weeks .

Any suggestions and help gratefully received .

11 Replies
oldestnewest

Hi chaliesmum,

So sorry to hear about your dad.

Like him I lost sight in one eye, but have to say other than that once on treatment I felt a lot better.

My late husband had a number of heart attacks, so have a bit of knowledge about that.

Would say his initial dose of 20mg was not enough for GCA, which is why he had a flare.

When you say he couldn’t tolerate the 60mg what exactly do you mean? And do the doctors think the heart attack was associated with the GCA or just another unfortunate incident? What treatment has he had for heart attack - stents or just medication? Or both?

Both the fatigue and his leg/feet problems could be from the heart, the medication and/or the GCA, so I think he needs more investigation on both fronts to ascertain what is what. If possible as well, the cardio and the rheumatology teams need to liaise.

You have to remember he has two serious illnesses, but with the correct medication for both he should improve, but it’s not going to be overnight.

Have a look at attached, it may help you understand the GCA part of his life a bit more

healthunlocked.com/pmrgcauk...

Sure others will be along with more advice.

Reply

So sorry to hear that your dad has been through so much,l think that maybe he was not treated quickly enough for GCA. I have PMR and my legs and feet are very numb and stiff,especially during the cold weather,this has happened after lowering my dose of prednisolone to 3mgs. I hope that your dads health will get better,perhaps he needs a higher dose of the preds ,l hope that the rheumatologist will be able to help him.

Reply

Thank you for your comment, I agree as in the last post maybe he wasn’t treated with Pred quick enough. He has had an improvement on 20 mg and he is now reducing them , but he is left very fatigued and with feet /leg pain and numbness .

I just hope he can improve.

Reply

Ask for a referral to a vascular surgeon for assessment of the blood flow in his legs. That may be causing the leg pain and there may be something to be done to help. Peripheral vascular disease is a not unusual late complication of GCA and he obviously had a pretty bad case.

Cardiovascular incidents are not uncommon in cases of GCA, especially in the first year, and obviously he had been undiagnosed for a while.

Maybe he is trying to do too much at once. He has lost a great deal of fitness and will have to start from a very low base level - 5 minutes walk (if he can manage that) - to start with and build up just 1 minute at a time. I'm sure he won't like it - but has he got a rollator? They help keep balance while walking and means you always have somewhere to sit when you are tired and that helps avoid doing too much when you have walked a bit longer than you meant to/should have.

With that or even a mobility scooter he could get out again - and that will help him feel less cut off and help his mood.

Good luck

2 likes
Reply

Thank you for your reply, I am definitely going to ask for a referral.

Reply

Please take homeopathy. It is better than allopathy with out side effects.

Reply

Probably not for the conditions being discussed here.

1 like
Reply

I'm assuming you neither have PMR nor GCA - and are just trolling. Homeopathy may be useful in some places - not here.

1 like
Reply

My Father has been diagnosed with GCA PMR and is struggling with the pain and numbness which he has been left with in his feet and legs which I understand this is stopping his recovery. Please don’t assume as I am trying to find out more about this condition and what can help my Dad further .

Reply

The reply wasn't to you - it was to the troll recommending homeopathy . It does say on the post who it is aimed at.

Reply

Ok sorry, misunderstood.

Reply

You may also like...